Alert archive / Washington / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Spokane, WA
NWS Spokane, WA issued this flash flood watch at May 30, 2020, 8:59 AM PDT for 5 counties in Washington. It took effect at May 30, 2020, 5:00 PM PDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2020, 8:59 AM PDT (15:59 UTC)
- In effect from
- May 30, 2020, 5:00 PM PDT
- Expired
- May 30, 2020, 8:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Chelan County, WA, Douglas County, WA, Ferry County, WA, Grant County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 151 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 4.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -470 J/kg
- Mixed-layer LCL
- 2315 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
812 WGUS66 KOTX 301559 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Spokane WA 859 AM PDT Sat May 30 2020 .Very heavy rainfall could cause flash flooding last this afternoon and this evening. WAC007-017-019-025-047-310700- /O.NEW.KOTX.FF.A.0002.200531T0000Z-200531T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chelan-Douglas-Ferry-Grant-Okanogan- Including the cities of Omak, Laurier, Quincy, Manson, Brewster, Waterville, Douglas, Republic, Danville, Wenatchee, Royal City, East Wenatchee, Mattawa, Okanogan, Ephrata, Coulee City, Bridgeport, Plain, Leavenworth, Methow, Mazama, Cashmere, Conconully, Entiat, Winthrop, Curlew, Twisp, Moses Lake, Oroville, Keller, Chelan, and Inchelium 859 AM PDT Sat May 30 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 5 PM PDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in Spokane has issued a * Flash Flood Watch for portions of Central Washington...North Central Washington and Northeast Washington, including the following areas, in Central Washington, Grant. In North Central Washington, Chelan, Douglas and Okanogan. In Northeast Washington, Ferry. * From 5 PM PDT this afternoon through this evening * Thunderstorms will very heavy rain will move over the area this afternoon and evening. Flash flooding is possible, especially in urban areas and near wildfire burn scars. * Be alert for rapidly rising water in urban areas. Debris flows in steep terrain are also possible. $$ RJ
1 follow-up statement
808 WGUS66 KOTX 310315 FFAOTX Flood Watch National Weather Service Spokane WA 815 PM PDT Sat May 30 2020 WAC007-017-019-025-047-310415- /O.CAN.KOTX.FF.A.0002.000000T0000Z-200531T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chelan-Douglas-Ferry-Grant-Okanogan- Including the cities of Omak, Laurier, Quincy, Manson, Brewster, Waterville, Douglas, Republic, Danville, Wenatchee, Royal City, East Wenatchee, Mattawa, Okanogan, Ephrata, Coulee City, Bridgeport, Plain, Leavenworth, Methow, Mazama, Cashmere, Conconully, Entiat, Winthrop, Curlew, Twisp, Moses Lake, Oroville, Keller, Chelan, and Inchelium 815 PM PDT Sat May 30 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Central Washington...North Central Washington and Northeast Washington, including the following areas, in Central Washington, Grant. In North Central Washington, Chelan, Douglas and Okanogan. In Northeast Washington, Ferry has been cancelled. Flooding is no longer expected to pose a threat. $$ GKOCH
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at May 30, 5:19 AM PDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 30, 5:19 AM PDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Spokane WA 519 AM PDT Sat May 30 2020 .SYNOPSIS... Hot and muggy conditions are expected today ahead of potentially severe thunderstorms. Strong to severe thunderstorms will spread north during the day today bringing heavy rain, damaging wind, and possibly large hail. Much cooler temperatures are expected Sunday and continue to be near normal through the remainder of the week. && .DISCUSSION... ...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE INLAND NORTHWEST SATURDAY AFTERNOON AND EVENING... Models have not diverged from the previous advertisements of an aggressive shortwave ejecting north during the day today bringing a wide range of weather hazards to the region. Again this morning there is much to unpack so bare with me as we look at several important factors driving the forecast and resulting messaging for impactful weather. This morning's meso- analysis is impressive and a bit alarming. A vigorous upper low is spinning off of the CA coast. A stream of upper level moisture originating from Baja California is evident on the IR and WV imagery. The plume of moisture opens up into a diffluent pattern over northern NV and OR. Showers and thunderstorms are ongoing and developing where moisture is pooling and upper level support is maximized. The high res models indicated a line of weak thunderstorms was possible over northeast OR spreading north into SE WA during the early morning hours. Radar coverage in this area is not ideal but satellite and lightning data suggests these initial cells are surly. After reviewing SPC's mesoscale analysis which uses current observations and the RAP to determine various convective parameters, I'm coming to the conclusion that these storms have no reason to weaken as they approach southeast WA. PWAT values over 1.1" combined with CAPE over 1000 J/kg. The surface observations at 3AM depict dew points in the 60s from Pendleton up through the Tri-Cities. All of this to say that there will be an increased potential for strong thunderstorms early this morning in southeast WA. Given the abnormally moist atmosphere, these storms will be capable of producing very heavy rain. Similar to yesterday, we will have to review our flood products to determine if more areas should be included given this threat. Along those lines, the WPC (Weather Prediction Center) has included much of central and eastern WA in a Slight Risk in their Day 1 Excessive Rainfall Outlook. A quote from their detailed discussion points "to the rarity of this type of instability with organized convection over this region warrants the slight risk, particularly as anything in the sloped terrain will produce more rapid runoff." This is our exact thinking with the rare parameters coming together. Back to the morning convection, we will observe closely the pre- storm environment but suspect storms will weaken shortly after they cross the WA border and move north into slightly more stable and drier air. The remnants of these showers/storms will move north through the morning hours spreading the odd strike of lightning along with debris clouds. This new development is what will likely cause our high temperatures to not reach the potential that we were advertising earlier in the week. The latest guidance has a wider spread of high temperatures with the mean slightly lower than previous runs. Behind the clouds, temperatures will climb rapidly into the upper 80s to lower 90s. Locations like Lewiston and Pullman can expect the most impressive warming with near record temperatures at both locations. It is in this very warm and moist airmass with an approaching negatively tilted upper trof that our attention will turn to north-central OR. Strong to severe thunderstorms will develop and move most due north during the afternoon hours. I won't rehash all of the convective parameters that we have been discussing other than to say they are impressive. For this reason, the weather hazards we will be looking for are very strong winds, large hail, and strong downbursts. As CAPE values reach their maximum in the late afternoon hours...some models still suggesting widespread CAPE over 3000 J/kg and pockets over 4000 J/kg...thunderstorms will become more widespread over northeast OR and southeast WA again. These initial discrete cells will evolve into a cluster or a line of storms as they rapidly move north over eastern WA and the ID panhandle. The pre-storm environment including DCAPE (downdraft potential) over 1200 J/kg suggests severe wind gusts along the gust front and within the strongest cells. This line will move north through the evening into a large MCS feature as it approaches the Canada border before midnight. IMPACTS... Reiterating the earlier point about heavy downpours, flash flooding in complex terrain is certainly possible. A Flood Watch is in effect and may be expanded later this morning. Recent burn scars are most susceptible to flash flooding and debris flows but anywhere with complex terrain could be vulnerable today. Damage from wind is the most likely impact with today's storms. We have been advertising severe level wind gusts to 60 mph but the strongest cells could produce isolated wind gust as high as 70 mph. The most likely area for this to happen is where SPC has shaded central WA in a slight risk but really anywhere has that potential today with DCAPE values so high. Large damaging hail is less likely but certainly possible in the strongest discrete cells early in the afternoon. Hail parameters on the SPC HREF Ensemble Viewer but a bullseye over Grant and Douglas Counties between 23-03Z. Hail is possible elsewhere but the damaging hail over an 1" in diameter has the greatest likelihood in this area late in the afternoon. Finally, the synoptic winds behind the cold front will continue through the overnight hours as storms wane. Saturday night and Sunday winds will be breezy as temperatures drop drastically from the humid 90s to much drier 60s Sunday. By late Sunday afternoon and evening, winds will slowly diminish as skies begin to clear out. Monday morning temperatures will dip down into the low 40s for most areas. What a change! Updates will come during the day as things evolve with close collaboration with the Storm Prediction Center and our neighboring offices. /AB Monday through Friday: Narrow but quite elongated trof is positioned over the west coast Monday with a small scale low nested inside it and intensifying a bit as it moves over Vancouver Island and into Southern British Columbia Monday. There doesn't seem to be much in the way of moisture and instability to get any significant precipitation going with this disturbance passage, in fact the higher pops remain to the southeast where the southwest flow resulting from the earlier mentioned trof positioning has good instability and moisture feeding into it. With this in mind pops remain highest near the Blue Mountains to the Camas Prairie and taper off substantially between Lewiston and Pullman. The elongated and narrow trof shows a bit of a split and the northern branch over the forecast area moves quickly into Northwest Montana and allows for brief shortwave ridging Tuesday. Another low pressure system drops down from the northwest and brings about cooling and potential for more showery weather Wednesday through Friday. In addition rivers will be watched closely as they respond to the earlier discussed wet and unsettled weekend weather and the associated mountain snowmelt runoff. /Pelatti && .AVIATION... 12Z TAFS: The main challenge will be timing and strength of thunderstorms moving over the area today. An early round of convection is moving north from the Tri-Cities area this morning. This cluster of storms will weaken as it approaches MWH but still could produce erratic and gusty winds over the next few hours. Otherwise showers and a few thundestorms elsewhere are possible through the morning hours. During the afternoon, scattered high clouds will rapidly give way to strong thunderstorms developing and moving rapidly north. The 12Z TAFs have tried to narrow down the arrival at each location with erratic gusty winds included region wide. Further refinement of the wind speeds and timing may be necessary but all locations should expect strong winds, reduced visibility, and occasional to frequent lightning at some point during the afternoon and evening hours. Behind the strongest storms, a large cluster of showers and embedded thunderstorms will continue overnight accompanied by gusty southwest winds. MVFR conditions are expected with this broad area of rain through 12Z Monday. /AB && .PRELIMINARY POINT TEMPS/POPS... Spokane 91 49 64 43 69 46 / 20 80 20 0 0 0 Coeur d'Alene 90 50 62 44 69 46 / 20 80 40 0 0 0 Pullman 90 48 63 43 66 45 / 20 60 20 0 10 10 Lewiston 95 58 71 51 71 51 / 20 60 20 0 10 10 Colville 91 50 65 42 73 44 / 20 90 70 10 0 0 Sandpoint 88 52 60 45 69 48 / 10 90 70 10 0 0 Kellogg 89 50 60 45 68 47 / 10 80 50 0 10 10 Moses Lake 95 53 72 45 76 47 / 40 80 10 0 0 0 Wenatchee 87 52 68 46 74 47 / 60 90 20 0 0 0 Omak 87 54 67 44 74 47 / 40 90 70 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 30, 12:03 AM PDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 1203 AM PDT Sat May 30 2020 IDZ001>004-026-027-WAZ031>038-041>044-310715- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 1203 AM PDT Sat May 30 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Saturday evening continues to look like an active period for thunderstorms and some storms may be strong capable of torrential rain, gusty winds, and hail.
In the hours before
Special weather statement, May 30, 6:17 AM PDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Spokane WA 617 AM PDT Sat May 30 2020 WAZ034-035-301400- Moses Lake Area WA-Upper Columbia Basin WA- 617 AM PDT Sat May 30 2020 ...SPECIAL WEATHER STATEMENT... At 617 AM PDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Othello, or 21 miles south of Moses Lake, moving north at 35 mph. Half inch hail will be possible with this storm. Locations impacted include... Moses Lake, Othello, Warden, Cascade Valley, Moses Lake North, Royal City, Lind, Hatton, Ruff, Schrag, Beatrice, Paha, McDonald, Sieler, Wheeler, Smyrna and Cunningham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4675 11847 4675 11987 4719 11972 4718 11843 TIME...MOT...LOC 1317Z 190DEG 32KT 4680 11932 AB
Special weather statement, May 30, 7:03 AM PDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Spokane WA 703 AM PDT Sat May 30 2020 WAZ034-035-301445- Moses Lake Area WA-Upper Columbia Basin WA- 703 AM PDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ADAMS...SOUTHERN LINCOLN AND EAST CENTRAL GRANT COUNTIES UNTIL 745 AM PDT... At 702 AM PDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Ritzville, or 31 miles northeast of Connell, moving north at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ritzville, Odessa, Lind, Sprague, Krupp, Mohler, Marcellus, Batum, Irby, Marlin, Ruff, Tokio, Schrag, Packard, Schoonover, Paha, Lamona, Ralston, Pizzro and Moody. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4677 11846 4700 11908 4768 11897 4735 11789 TIME...MOT...LOC 1402Z 197DEG 24KT 4700 11841 SB
Special weather statement, May 30, 7:21 AM PDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Spokane WA 721 AM PDT Sat May 30 2020 WAZ034-035-044-301500- Moses Lake Area-Waterville Plateau-Upper Columbia Basin- 721 AM PDT Sat May 30 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL DOUGLAS AND NORTHEASTERN GRANT COUNTIES... At 718 AM PDT, strong thunderstorms were clustered from Ephrata to Wilson Creek, moving north at 25 mph. Winds in excess of 40 mph and brief heavy rain are possible with these storms. Locations impacted include... Ephrata, Lakeview, Banks Lake South, Moses Lake North, Soap Lake, Coulee City, Mansfield, Wilson Creek, Hartline, Sims Corner, Dry Falls Junction, Stratford, Gloyd, Laveview Park, Mold and Bagdad Junction. LAT...LON 4719 11905 4724 11965 4792 11970 4791 11893 TIME...MOT...LOC 1418Z 184DEG 23KT 4733 11951 LN
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:27 PM PDT | River Flood Watch | OTX | Ferry | 53 hr |
| May 29, 5:27 PM PDT | River Flood Watch | OTX | Okanogan | 43 hr |
| May 30, 6:17 AM PDT | Special Weather Statement | OTX | Adams | 43 min |
| May 30, 7:03 AM PDT | Special Weather Statement | OTX | Adams | 42 min |
| May 30, 7:21 AM PDT | Special Weather Statement | OTX | Douglas | 39 min |
| May 30, 8:48 AM PDT | River Flood Warning | OTX | Chelan | 27 hr |
| May 30, 10:18 AM PDT | Special Weather Statement | OTX | Stevens | 42 min |
Nearby
Flash Flood Watches in Washington, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.